Hail, Washington
- When
- May 27, 3:43 PM CST
- Where
- Washington County, Johnson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.130, -94.170
Severe thunderstorms developed across northwestern Arkansas during the afternoon of the 27th, near an outflow boundary from previous storms, and ahead of a cold front. These storms eventually organized into a line and moved through the area during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed across northwestern Arkansas during the afternoon of the 27th, near an outflow boundary from previous storms, and ahead of a cold front. These storms eventually organized into a line and moved through the area during the evening. Large hail up to golf ball size, and damaging wind occurred as the storms moved through the region. Some of the thunderstorms moved repeatedly over the same areas, and produced very heavy rainfall rates, which resulted in flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 27, 1:14 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
214 PM CDT Thu May 27 2021
.DISCUSSION...
Widespread strong to severe thunderstorms ongoing are expected to
continue across eastern Oklahoma into the evening hours. It
appears there will be multiple rounds of storms for northeastern
Oklahoma over the next several hours with all hazards possible
including a few tornadoes and some very large hail possible as the
atmosphere becomes even more unstable this afternoon. An outflow
boundary is currently emanating from the convection north of I-44
and is propagating southward toward the I-44 corridor. Where this
boundary sets up later this afternoon will serve as a focus for an
enhanced tornado risk somewhere over northeastern Oklahoma.
Current low level wind fields aren't too supportive of a big
tornado threat, but some localized areas near the boundary will
become more supportive as low level winds back some toward this
evening. One of the driving factors will be storm mode by the
time, as the storms transition to a southeastward advancing MCS
this evening and into the overnight hours. If storms can remain
discrete enough later this afternoon, a localized tornado risk
will exist along and south of the outflow boundary through the
evening hours. Tornadoes will remain possible along the leading
edge of the line as it moves into western Arkansas and far
southeast Oklahoma later this evening and tonight. The flooding
risk will be of concern this afternoon and evening as well as
storms train over the same areas and more storms develop and move
through with the cold front currently moving into northwest
Oklahoma. Anomalously high PWAT values will favor very high
rainfall rates and locally 5-6 inches of rain will be possible
through this evening in some locations.
Past tonight, the front will largely push south of the forecast
area by Friday morning ushering in some cooler and drier
conditions for the holiday weekend. A few showers and storms will
remain possible across far southern Oklahoma throughout the day
Friday, but any severe risk looks like it will stay south of the
Red River Friday afternoon. Surface high pressure will settle into
the area Friday night and Saturday morning. That along with some
clearing skies will allow temperatures to drop into the 40s for
some locations in northeast Oklahoma and northwest Arkansas, with
possibly some mid to even lower 40s possible for some of the
normally cooler sites of northwest Arkansas. The unseasonably cool
airmass will remain in place through the weekend with highs
largely in the lower to mid 70s and dry weather through at least
Sunday across the region. Rain chances return by Monday as another
slow moving trough digs into the Desert Southwest. Most of the
rain should remain to our west on Monday, but better chances
arrive Monday night into Tuesday. Severe potential appears to be
pretty marginal for now for the first part of the week. Shower and
storm chances will continue through the rest of the week, with
some better severe potential returning by next Thursday or so as
better instability returns by then.
Bowlan
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 82 59 73 52 / 90 90 10 10
FSM 87 66 79 55 / 50 100 10 10
MLC 84 63 76 55 / 30 100 20 20
BVO 81 54 71 46 / 90 60 0 0
FYV 81 57 72 45 / 80 100 10 0
BYV 81 58 70 46 / 80 100 10 0
MKO 83 60 73 52 / 70 100 10 10
MIO 80 55 70 47 / 90 90 0 0
F10 82 60 73 52 / 70 100 10 10
HHW 84 67 80 59 / 10 90 30 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 1 AM CDT Friday for OKZ054>072.
AR...Flash Flood Watch until 1 AM CDT Friday for ARZ001-002-010-011-
019-020.
&&
LONG TERM....99Hazardous Weather Outlook National Weather Service Tulsa OK 321 PM CDT Thu May 27 2021 ARZ001-002-010-011-019-020-029-OKZ049-053>076-281015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 321 PM CDT Thu May 27 2021 ...SEVERE WEATHER THROUGH TONIGHT... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Elevated. AREA...Northeast Oklahoma and east-central Oklahoma. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Critical. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. FLASH FLOOD. RISK...Limited. AREA...Mainly north of Interstate 40. ONSET...Ongoing. HEAVY RAIN. RISK...Significant. AREA...Eastern Oklahoma and western Arkansas. ONSET...Ongoing. DISCUSSION... A significant risk of severe weather exists this afternoon into the early evening across northeast and east central Oklahoma, with an elevated threat across northwest Arkansas and southeast Oklahoma tonight. Discrete storms this afternoon into the early evening will be capable of producing tornadoes, very large hail to 2 inches or greater in diameter, and damaging winds. Any storm that can interact with any lingering boundaries could potentially produce a strong tornado. Storms will eventually congeal into a line or complex and move into western Arkansas and southeast Oklahoma tonight, with the threat transitioning to damaging winds to around 70 mph over wider swaths. A low tornado threat would exist on the leading edge of any bows that can surge east to northeast. Storms should exit the region around or shortly after midnight tonight. Multiple rounds of heavy rain producing thunderstorms are possible mainly along and north of I-40 thru early evening, and could lead to some flash flooding. Locally heavy rainfall is also possible with the storm complex south of I-40 tonight, but the system will be more progressive by then, limiting the heavy rain potential. Some main-stem rivers may experience flooding as well as runoff from this event occurs. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY AND SATURDAY...No Hazards. SUNDAY THROUGH WEDNESDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Limited thunderstorm potential will exist down near the Red River on Friday, but the best severe weather potential will be south of the river in Texas. Storm chances will return next week, but the potential for widespread organized severe weather appears low at this point. A weak storm system could bring some locally heavy rain potential by midweek next week. weather.gov/tulsa contains additional information.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
356 PM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD 1 SE NOWATA 36.69N 95.62W
05/27/2021 NOWATA OK PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
357 PM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM FLASH FLOOD 2 E PAWHUSKA 36.67N 96.31W
05/27/2021 OSAGE OK PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
405 PM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 1.5 SW SPERRY 36.28N 96.01W
05/27/2021 M63 MPH OSAGE OK TRAINED SPOTTER
&&Special Weather Statement
National Weather Service Tulsa OK
415 PM CDT Thu May 27 2021
OKZ060-064-066-272145-
Tulsa OK-Okmulgee OK-Creek OK-
415 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CREEK...NORTHERN
OKMULGEE AND SOUTHEASTERN TULSA COUNTIES UNTIL 445 PM CDT...
At 415 PM CDT, a strong thunderstorm was located near Slick, moving
east at 55 mph.
Wind gusts 50 to 55 mph will be possible with this storm.
Locations in or near the path include...
Okmulgee... Bixby...
Beggs... Mounds...
Preston... Bald Hill...
Liberty... Hectorville...
Leonard...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CDT for northeastern
Oklahoma.
LAT...LON 3592 9620 3592 9577 3590 9577 3590 9582
3586 9582 3585 9577 3564 9577 3564 9621
TIME...MOT...LOC 2115Z 269DEG 48KT 3580 9624
LacySpecial Weather Statement
National Weather Service Tulsa OK
426 PM CDT Thu May 27 2021
OKZ060>062-067-272200-
Tulsa OK-Rogers OK-Mayes OK-Wagoner OK-
426 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...
SOUTHWESTERN MAYES...NORTHERN WAGONER AND SOUTHERN TULSA COUNTIES
UNTIL 500 PM CDT...
At 425 PM CDT, strong thunderstorms were located along a line
extending from 5 miles south of Foyil to 3 miles southeast of
Verdigris to 3 miles south of Sand Springs. Movement was southeast at
50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Wagoner...
Bixby... Jenks...
Glenpool... Coweta...
Catoosa... Inola...
Jenks Riverside Airport... Oneta...
Stonebluff... Keystone State Park...
Gray... Mazie...
Leonard... Murphy...
This includes Interstate 44 between mile markers 217 and 236.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CDT for northeastern
and east central Oklahoma.
LAT...LON 3616 9600 3617 9600 3617 9511 3607 9519
3607 9521 3605 9521 3604 9523 3601 9524
3587 9580 3600 9603 3607 9603 3608 9616
3616 9630
TIME...MOT...LOC 2125Z 298DEG 44KT 3635 9552 3620 9566 3610 9609
69Special Weather Statement
National Weather Service Tulsa OK
431 PM CDT Thu May 27 2021
ARZ001-010-011-272200-
Madison AR-Benton AR-Washington AR-
431 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BENTON...
NORTHWESTERN MADISON AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 500
PM CDT...
At 431 PM CDT, a strong thunderstorm was located 3 miles southeast of
Tontitown, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Fayetteville... Springdale...
Lowell... Farmington...
Tontitown... Bethel Heights...
Hindsville... Withrow Springs State Park...
War Eagle... Hobbs State Park...
Clifty... Johnson...
Elm Springs... Goshen...
Beaver Lake... Mayfield...
Monte Ne... Larue...
Best... Wheeler...
This includes Interstate 49 between mile markers 59 and 78.
LAT...LON 3601 9423 3617 9433 3638 9390 3638 9388
3637 9388 3637 9387 3634 9387 3634 9386
3631 9383 3631 9380 3615 9372
TIME...MOT...LOC 2131Z 245DEG 21KT 3613 9420
LacyThe Western Arkansas radar (KSRX), 95 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
4 hail, 1 flash flood. Local standard time, as filed.
Ping pong ball size hail damage vehicles, homes, and businesses near Springdale.
Golf ball size hail damaged vehicles, homes, and businesses in Springdale.
Portions of Highway 64 near White Oak Creek, west of Ozark, were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957414, 957415, 957416, 960692, 960883.